Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Midland/Odessa, TX

July 25, 2008Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2008, 10:16 AM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 10:16 AM CDT (15:16 UTC)
Expired
Jul 25, 2008, 2:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 251516
FFWMAF
TXC043-371-443-251900-
/O.NEW.KMAF.FF.W.0032.080725T1516Z-080725T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1016 AM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS...
  
* UNTIL 200 PM CDT

* AT 1005 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS           
  DETECTED FLASH FLOODING FROM NUMEROUS SHOWERS AND THUNDERSTORMS    
  ACROSS TERRELL COUNTY IN ASSOCIATION WITH TROPICAL DEPRESSION      
  DOLLY. THESE STORMS ARE MOVING NORTHWEST AT 25 MPH WHILE           
  TROPICAL DEPRESSION DOLLY...LOCATED JUST SOUTH OF THE BIG BEND     
  NATIONAL PARK THIS MORNING...IS MOVING WEST NORTHWEST AT 14 MPH.   
  
  DOPPLER RADAR ESTIMATES AND RAIN GAUGE REPORTS HAVE INDICATED THAT 
  UP TO 2 INCHES OF RAINFALL HAVE FALLEN ALONG US HIGHWAY 90         
  IN TERRELL COUNTY THIS MORNING.  AREAS ACROSS TERRELL COUNTY CAN   
  RECEIVE AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL BY LATE AFTERNOON. 

* THESE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE 
  FOLLOWING LOCATIONS...
  DRYDEN...SANDERSON...US HIGHWAY 90...STATE HIGHWAY 349...US        
  HIGHWAY 285 AND FARM TO MARKET 2400 OVER TERRELL COUNTY. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW 
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING 
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE SUDDEN 
FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. IN HILLY TERRAIN 
THERE ARE HUNDREDS OF LOW WATER CROSSINGS.  DO NOT ATTEMPT TO TRAVEL 
ACROSS FLOODED ROADS. 

LAT...LON 2994 10243 3059 10235 3066 10176 2981 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 6:35 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 25, 6:35 AM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 AM CDT FRI JUL 25 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR CEILINGS WILL PERIODICALLY AFFECT FORT STOCKTON...PECOS AND
CARLSBAD THIS MORNING...WITH MORE ISOLATED OCCURRENCES AT THE OTHER
TAF SITES. VISIBILITIES WILL ALSO DIP INTO THE MVFR CATEGORY AT
FORT STOCKTON AND PECOS WITH THE HEAVIER SHOWERS...IF NOT
THUNDERSTORMS.  CLOUD BASES SHOULD LIFT TO THE VFR CATEGORY BY
LATE MORNING...IF NOT EARLY AFTERNOON AREAWIDE.  MOST OF THE
SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG AND WEST OF THE PECOS
RIVER TODAY...WITH MORE ISOLATED SHOWERS AND STORMS TO THE EAST.
EAST TO SOUTHEAST WINDS WILL INCREASE TO 15 TO 20KT AT MOST TAF
SITES BY THIS AFTERNOON...BUT SHOULD DROP TO AROUND 10KT OR LESS
THIS EVENING. MVFR...IF NOT IFR...CEILINGS WILL FILL IN AT MOST
TAF SITES TONIGHT.  67

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT FRI JUL 25 2008/

DISCUSSION...
MAIN FOCUS OF THE SHORT TERM WILL BE RAINFALL ACROSS THE AREA.
BASED ON CURRENT WIND DIRECTION OF RAWS SITES DOWN SOUTH AND
LATEST EWX 0.5 RADAR LOOP...THE CENTER OF THE SFC LOW IS JUST NOW
MOVING INTO THE BIG BEND REGION IN SOUTHERN BREWSTER COUNTY.  PRECIP
BEGAN MOVING INTO TERRELL COUNTY AROUND MIDNIGHT AND AS CONTINUED
TO SPREAD NORTH AND WESTWARD OVER THE LAST FEW HOURS.  LOOKING AT
IR IMAGERY...A LARGE BURST OF COLDER CLOUD TOPS(-75C) HAS BECOME
EVIDENT ALONG THE NORTHEAST SIDE OF THE SYSTEM.  A 700MB SPEED MAX
CO-LOCATED WITH THIS FEATURE LIKELY RESULTED IN THIS ENHANCEMENT.
RAINFALL RATES OF OVER ONE HALF OF AN INCH PER HOUR HAVE ALREADY
BEGUN TO OCCUR.  ALTHOUGH LATEST IR IMAGES HAVE INDICATED SLIGHT
CLOUD TOP WARMING... EXPANSION OF THIS FEATURE CONTINUES TO TAKE
PLACE AND WILL LIKELY PERSIST.  INITIALIZATION BY NAM12 AND ECMWF
ON THE REMNANTS OF DOLLY ARE CLOSEST TO ACTUAL AND BOTH CONTINUE
THE SYSTEM ON A WNW TRACK ALONG THE SW FRINGE OF THE CWA.  ABUNDANT
DEEP LAYER MOISTURE WILL PUSH INTO THE AREA.  WITH 00Z SOUNDING AT
DEL RIO INDICATING WELL OVER 2 INCHES OF PWAT ALONG WITH UPSLOPE
FLOW INTO THE REGION...RAINFALL AMOUNTS ARE EXPECTED TO BE QUITE
SUBSTANTIAL ALONG SOUTHERN AREAS TODAY. DUE TO THIS POTENTIAL FOR
HEAVY RAINFALL...WILL CONTINUE FLASH FLOOD WATCH TODAY.

MADE A FEW CHANGES IN THE POP FORECAST FOR TODAY. FIRST...
INCREASED POPS FROM THE BBNP THROUGH THE DAVIS MOUNTAINS AND
TOWARDS SOUTH CENTRAL EDDY COUNTY.  RELIED HEAVIEST ON ECMWF
PRECIP OUTPUT FOR THIS AS IT HAS DONE QUITE WELL LATELY ON THE
CORE OF THE SYSTEM.  SECONDLY...EXTENDED LOWER END POPS FARTHER
NORTHWARD INTO PERMIAN BASIN AND SE NEW MEXICO.  LOOKING BACK AT
YESTERDAYS PRECIP...OUTER BANDS EXTENDING OUT TO NEAR 200 NM FROM
THE CENTER OF THE LOW BECAME ACTIVE WITH ISOLATED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON HOURS IN CONJUNCTURE WITH
DIABATIC HEATING AND THUS EXPECTING SIMILAR RESULTS TODAY.
EXTENSIVE CLOUD COVER AND RAINFALL SHOULD KEEP TEMPS DOWN
CONSIDERABLY TODAY.  HIGHS SHOULD BE 5 TO 15 DEGREES BELOW AVERAGE
ACROSS THE AREA.

THE SYSTEM SHOULD THEN TURN MORE NWWD AS THE WESTERN SIDE OF THE
UPPER LEVEL RIDGE CENTERED OVER NORTH CENTRAL TEXAS BREAKS DOWN.
RAINFALL SHOULD DIMINISH ACROSS ALL BUT WESTERN AREAS OVERNIGHT.
THE RIDGE IS EXPECTED TO MAINTAIN ITS POSITION OVER THROUGH THE
WEEKEND AND PLUME OF MOISTURE WILL CONTINUE TO SURGE NORTHWARD ALONG
THE WESTERN EDGE.  KEPT SLGT CHANCE IN EXTREME WESTERN AREAS FOR THE
NEXT FEW DAYS BUT NOT ENTIRELY CONFIDENT ANY OF THE CWA WILL SEE
THIS ACTIVITY.

TEMPERATURES WILL REBOUND RAPIDLY BEGINNING SUNDAY. INFLUENCE OF THE
UPPER RIDGE SHOULD ALLOW FOR TEMPS TO RISE INTO THE 100S ACROSS MOST
OF THE AREA BY MID WEEK.  POP FORECAST ON THE SLIM SIDE THROUGH
THE WEEK AS MODEL CONSISTENCY DECREASES.  MODELS NOT DOING WELL ON
DECIDING THE STRENGTH AND LOCATION OF THE RIDGE LATER INTO THE
WEEK.

MEFFER

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
     PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

&&

67/77
Hazardous weather outlook, Jul 25, 3:23 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT FRI JUL 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CDT FRI JUL 25 2008 /223 AM MDT FRI JUL 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF HEAVY RAINFALL AND POSSIBLY FLASH FLOODING WILL
PERSIST THROUGH THE DAY ALONG AND SOUTH OF A PRESIDIO...DAVIS
MOUNTAINS AND FORT STOCKTON LINE.  THEREFORE...A FLASH FLOOD WATCH
IS IN EFFECT FOR THESE AREAS.  FLOODING COULD ALSO OCCUR ON THE
RIO GRANDE RIVER FROM CANDELARIA DOWNSTREAM THROUGH THE BIG BEND
REGION AND TO THE CONFLUENCE WITH THE PECOS RIVER DUE TO RUNOFF.

THE BEST CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
WILL BE FROM THE GUADALUPE MOUNTAINS...SOUTH THROUGH THE PRESIDIO
VALLEY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING COULD OCCUR
BEFORE THE PRECIPITATION ENDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 25, 7:54 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 AM CDT FRI JUL 25 2008

TXZ074-075-080>082-252330-
PECOS-BIG BEND AREA-TERRELL-DAVIS/APACHE MOUNTAINS AREA-MARFA
PLATEAU-
754 AM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO...JEFF
DAVIS...PECOS AND TERRELL COUNTIES.

AT 700 AM CDT...1200 UTC...TROPICAL DEPRESSION DOLLY WAS LOCATED
JUST SOUTH OF THE BIG BEND NATIONAL PARK...NEAR LATITUDE 28.8N...
LONGTITUDE 103.W...APPROXIMATELY 90 MILES SOUTH SOUTHEAST OF MARFA
TEXAS...MOVING NORTHWEST AT 9 MPH.

BANDS OF MODERATE TO STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL
DEPRESSION DOLLY WILL AFFECT LARGE PORTIONS OF SOUTHWEST TEXAS DURING
THE DAY TODAY.

TERRELL COUNTY AIRPORT HAS REPORTED 1.74 INCHES OF RAINFALL SINCE
MIDNIGHT...A FLASH FLOOD WARNING IS IN EFFECT FOR TERRELL COUNTY
UNTIL 10 AM CDT.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
BREWSTER...PRESIDIO...JEFF DAVIS...PECOS AND TERRELL COUNTIES
THROUGH THIS EVENING AS ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3
INCHES...WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES...ARE POSSIBLE.  IN
ADDITION...SUSTAINED WINDS OF 30 MPH...WITH GUSTS TO 40 MPH...ARE
POSSIBLE NEAR TROPICAL THUNDERSTORM BANDS ASSOCIATED WITH DOLLY.

INTERESTS IN BREWSTER...PRESIDIO...JEFF DAVIS...PECOS AND TERRELL
COUNTIES...INCLUDING THE CITIES OF ALPINE...BAKERSFIELD...CHISOS
BASIN...DRYDEN...FORT DAVIS...MARATHON...PANTHER JUNCTION AND
SANDERSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AS TROPICAL
DEPRESSION DOLLY SLOWLY MOVES ACROSS SOUTHWEST TEXAS. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 25, 7:54 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 AM CDT FRI JUL 25 2008

TXZ074-075-080>082-252330-
PECOS-BIG BEND AREA-TERRELL-DAVIS/APACHE MOUNTAINS AREA-MARFA
PLATEAU-
754 AM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO...JEFF
DAVIS...PECOS AND TERRELL COUNTIES.

AT 700 AM CDT...1200 UTC...TROPICAL DEPRESSION DOLLY WAS LOCATED
JUST SOUTH OF THE BIG BEND NATIONAL PARK...NEAR LATITUDE 28.8N...
LONGTITUDE 103.W...APPROXIMATELY 90 MILES SOUTH SOUTHEAST OF MARFA
TEXAS...MOVING NORTHWEST AT 12 MPH.

BANDS OF MODERATE TO STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL
DEPRESSION DOLLY WILL AFFECT LARGE PORTIONS OF SOUTHWEST TEXAS DURING
THE DAY TODAY.

TERRELL COUNTY AIRPORT HAS REPORTED 1.74 INCHES OF RAINFALL SINCE
MIDNIGHT...A FLASH FLOOD WARNING IS IN EFFECT FOR TERRELL COUNTY
UNTIL 10 AM CDT.  A FLASH FLOOD WATCH REMAINS IN EFFECT FOR
BREWSTER...PRESIDIO...JEFF DAVIS...PECOS AND TERRELL COUNTIES
THROUGH THIS EVENING AS ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3
INCHES...WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES...ARE POSSIBLE.  IN
ADDITION...SUSTAINED WINDS OF 30 MPH...WITH GUSTS TO 40 MPH...ARE
POSSIBLE NEAR TROPICAL THUNDERSTORM BANDS ASSOCIATED WITH DOLLY.

INTERESTS IN BREWSTER...PRESIDIO...JEFF DAVIS...PECOS AND TERRELL
COUNTIES...INCLUDING THE CITIES OF ALPINE...BAKERSFIELD...CHISOS
BASIN...DRYDEN...FORT DAVIS...MARATHON...PANTHER JUNCTION AND
SANDERSON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY AS TROPICAL
DEPRESSION DOLLY SLOWLY MOVES ACROSS SOUTHWEST TEXAS. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:10 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 25, 7:12 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 25, 7:51 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jul 25, 9:42 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 25, 12:13 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
Jul 25, 1:52 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 25, 5:29 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr
Jul 25, 5:39 PM CDTRiver Flood WarningMAFPresidio43 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.